Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS State College, PA

August 3, 2018Centre County, Huntingdon County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 3, 2018, 4:16 AM EDT for Centre County, Huntingdon County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2018, 4:16 AM EDT (08:16 UTC)
Expired
Aug 3, 2018, 6:46 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Centre County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 23 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:30 AM EDTFLASH FLOODState College, PANUMEROUS FLOODED ROADWAYS INCLUDING FOX HOLLOW RD, WEST PINE GROVE ROAD, AND EAST COLLEGE AVENUE.
Aug 3, 6:28 AM EDTHEAVY RAIN 2.31Nws State College, PASTORM TOTAL RAINFALL FRIDAY MORNING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 8.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

277 
WGUS51 KCTP 030816
FFWCTP
PAC027-061-031115-
/O.NEW.KCTP.FF.W.0031.180803T0816Z-180803T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
416 AM EDT FRI AUG 3 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  North central Huntingdon County in central Pennsylvania...
  South central Centre County in central Pennsylvania...

* Until 715 AM EDT.

* At 413 AM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 1.5 and 2 
  inches of rain have already fallen over the past few hours across 
  the State College area and adjacent towns. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  State College, Bellefonte, Park Forest Village, Boalsburg, Pleasant
  Gap, Lemont, Zion, Houserville, Pine Grove Mills, Milesburg,
  Ramblewood, Blanchard, Whipple Dam State Park, Bald Eagle State
  Park, Rock Springs, Howard, Beech Creek, Unionville, Pennsylvania
  State University and Pennsylvania Military Museum.

Additional rainfall amounts of up to one inch are likely between 415 
am and 515 am...mainly to the northeast of State College, including 
Pleasant Gap, Bellefonte and Howard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4061 7809 4110 7774 4110 7765 4107 7759
      4107 7758 4105 7757 4105 7758 4103 7756
      4058 7790

$$

Lambert/Martin
2 follow-up statements
159 
WGUS71 KCTP 031000
FFSCTP

Flash Flood Statement
National Weather Service State College PA
600 AM EDT FRI AUG 3 2018

PAC027-061-031115-
/O.CON.KCTP.FF.W.0031.000000T0000Z-180803T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huntingdon PA-Centre PA-
600 AM EDT FRI AUG 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR
NORTH CENTRAL HUNTINGDON AND SOUTH CENTRAL CENTRE COUNTIES...

While the heavy rains have moved out of the region flooding 
continues across the area, and additional flooding is possible for 
the next hour before water levels recede.  Flooding has been 
reported on West Pine Grove Road in Ferguson Township, portions of 
Fox Hollow Road and near the 1300 block of East College Avenue. 
Trees have also been reported down across the warned area. 

Some locations that may experience flooding include...
State College, Bellefonte, Park Forest Village, Boalsburg, Pleasant
Gap, Lemont, Zion, Houserville, Pine Grove Mills, Milesburg,
Ramblewood, Blanchard, Whipple Dam State Park, Bald Eagle State Park,
Rock Springs, Howard, Beech Creek, Unionville, Pennsylvania State
University and Pennsylvania Military Museum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4061 7809 4110 7774 4110 7765 4107 7759
      4107 7758 4105 7757 4105 7758 4103 7756
      4058 7790

$$

CR
669 
WGUS71 KCTP 031046
FFSCTP

Flash Flood Statement
National Weather Service State College PA
646 AM EDT FRI AUG 3 2018

PAC027-061-031055-
/O.CAN.KCTP.FF.W.0031.000000T0000Z-180803T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huntingdon PA-Centre PA-
646 AM EDT FRI AUG 3 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL HUNTINGDON AND SOUTH
CENTRAL CENTRE COUNTIES IS CANCELLED...

The heavy rain has ended. A Flood Warning for small streams in 
Centre County is now in effect.

LAT...LON 4061 7809 4110 7774 4110 7765 4107 7759
      4107 7758 4105 7757 4105 7758 4103 7756
      4058 7790

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:10 AM EDT, 6 minutes earlier.

Area forecast discussion, Aug 3, 4:10 AM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
410 AM EDT Fri Aug 3 2018

.SYNOPSIS...
A plume of deep tropical moisture will continue to stream north
across the Commonwealth into early tonight, bringing numerous
showers and locally heavy to excessive rain of over one inch
from scattered thunderstorms. A weak cold front will push east
across Pennsylvania later tonight and early Saturday, sweeping
the moisture off the Mid Atlantic and Southern new England
Coast. Dry but still humid weather will return with increasing
sunshine throughout the upcoming weekend, thanks to a weak area
of high pressure building in from the Ohio River Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Locally heavy downpours continue to drift gradually north across
the Central Mtns and West Branch portion of the Susq Valley.
This rain was being triggered and focused within a zone of
strong low-mid level FGEN, and impressive 925-850 mb Theta-E
convergence, within the Right Entrance region of a 75-85kt
upper level jet with its core extending from Lake Erie...NE to
Ottawa and Montreal, Canada.

The State College Area and portions of the South-central Mtns
and West Branch part of the Susq Valley have had bullseyes on
them for heavy rain early this morning. So far, 1.3 inches has
fallen here on the rooftop of WFO CTP over the past 2 hours.

MRMS Radar estimates have been lagging actual amounts overnight
by about 25 percent, and 1 hour QPE to Flash Flood Guidance is
60-75% near and juts to the NW of KUNV attm. Several Minor Flood
Advisories have been issued so far, and the initial area to
focus on for a possible FFW would be southern and central Centre
County as another wave of heavy rain is streaming up from the
SSW and training right over the area. Some Hydrophobic
streamflow values are now over 5 within a very small area right
over the State College/Lemont Areas.

Flash Flood Watch remains in effect for most of the area
overnight...with FF guidance remaining very low given recent
copious rains.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Flood threat ramps up with reprisal of convection today, and
the threat for FF is still there for into this evening since
the FFG is so very low.

SPC has most of the CWA in a MRGL Risk for today and a
moderately strong LLJ with 0-1km EHIs of 1-2 m2/s2 lifts north
across the Susq Valley this afternoon/early evening. This will
support some rotating updrafts and organized storm structure
and the low potential for localized wet microbursts.

Excessive rain outlook still has much of our FFA area in a MRGL
to SLGT Risk for this morning and the new issuance for DAY 1
shortly shouldn't be much change.  Support for this is easily
found in the 00Z NAM QPF - esp over the central mtns and even
Allegheny Plateau/Laurels.

Showers/storms should wane and slide to the east Fri night as
the trough to the west opens up a bit and we get more westerly
flow aloft.

Temps and dewpoints should continue at normal, summery levels.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A weak cool front finally pushes east across the state late
Friday into Saturday followed by PWATs returning to near normal
values of 25-30mm for the weekend within a weak ridge of sfc
high pressure and generally fair/dry conditions. This should
reduce the coverage of heavier showers and thunderstorms.

Warmer temps, higher humidity and an increasing chance for
mainly afternoon/evening showers and thunderstorms returns for
early next week.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Several bands of showers across the central part of the state.
Adjusted the 06Z TAFS for this.

Earlier discussion below.

Deteriorating conditions expected overnight in stratus/fog, as
the lower levels cool and moisten. Model soundings and latest
SREF probability charts indicate IFR cigs will become likely
across the northern mountains, where a moist southerly flow is
forced to ascend the higher terrain. Elsewhere, MVFR cigs appear
more likely.

An area of low pressure will lift up the Appalachians tonight
and Friday, causing scattered showers to become more numerous
late tonight and Friday. An increased surge of moisture ahead
of this feature could potentially produce a fairly widespread
period of IFR cigs between 09Z-14Z. This low level moisture
should mix out by midday. However, numerous showers and possible
thunderstorms will likely result in occasional MVFR conditions
the rest of the day, with a brief dip to IFR possible in any
heavier shower or thunderstorm.

.Outlook...

Sat...AM low cigs/fog likely west. AM showers/cig reductions
possible east.

Sun...Patchy AM fog possible.

Mon...Isolated PM tsra impacts possible western Pa.

Tue...Scattered PM tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ012-017>019-
024>028-033>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...DeVoir/Lambert
SHORT TERM...Dangelo/Lambert
LONG TERM...Lambert/Gartner
AVIATION...Fitzgerald/Martin
Hazardous weather outlook, Aug 3, 3:27 AM EDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
327 AM EDT Fri Aug 3 2018

PAZ004>006-010-011-040730-
Warren-McKean-Potter-Elk-Cameron-
327 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>026-033>035-037-041-045-040730-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-
Southern Clinton-
327 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ027-028-036-042-046-049>053-056>059-063>066-040730-
Mifflin-Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
327 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:31 PM EDTAreal Flood AdvisoryCTPBedford, Somerset119 min
Aug 3, 12:25 AM EDTAreal Flood AdvisoryCTPCambria, Somerset3 hr
Aug 3, 1:52 AM EDTAreal Flood AdvisoryCTPCentre, Cumberland, Franklin, Fulton, Huntingdon, Juniata and 5 more3 hr
Aug 3, 3:19 AM EDTAreal Flood AdvisoryCTPCentre, Clinton, Columbia, Lycoming, Montour, Northumberland and 2 more3 hr
Aug 3, 6:26 AM EDTAreal Flood AdvisoryCTPClinton, Columbia, Lycoming, Montour, Northumberland, Sullivan and 2 more3 hr
Aug 3, 6:45 AM EDTAreal Flood WarningCTPCentre3 hr
Aug 3, 7:24 AM EDTRiver Flood WarningCTPCentre, Clinton4 hr
Aug 3, 8:11 AM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria3 hr
Aug 3, 8:21 AM EDTFlash Flood WarningCTPLycoming, Sullivan6 hr
Aug 3, 9:05 AM EDTFlash Flood WarningCTPBedford, Blair3 hr
Aug 3, 9:16 AM EDTAreal Flood AdvisoryCTPBedford, Somerset3 hr
Aug 3, 9:49 AM EDTFlash Flood WarningCTPCentre, Huntingdon3 hr
Aug 3, 11:25 AM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming3 hr
Aug 3, 12:24 PM EDTAreal Flood AdvisoryCTPLycoming, Northumberland, Snyder, Union3 hr
Aug 3, 12:43 PM EDTAreal Flood WarningCTPCentre3 hr
Aug 3, 1:38 PM EDTRiver Flood WarningCTPCentre, Clinton16 hr
Aug 3, 1:43 PM EDTAreal Flood AdvisoryCTPLycoming, Tioga3 hr
Aug 3, 1:57 PM EDTSpecial Weather StatementCTPColumbia33 min
Aug 3, 2:19 PM EDTAreal Flood WarningCTPLycoming, Sullivan3 hr
Aug 3, 2:34 PM EDTSpecial Weather StatementCTPUnion26 min
Aug 3, 2:45 PM EDTAreal Flood AdvisoryCTPClinton2 hr
Aug 3, 3:40 PM EDTSpecial Weather StatementCTPUnion35 min
Aug 3, 3:44 PM EDTAreal Flood AdvisoryCTPCentre3 hr
Aug 3, 4:50 PM EDTAreal Flood AdvisoryCTPClinton3 hr
Aug 3, 5:05 PM EDTAreal Flood AdvisoryCTPColumbia, Montour115 min
Aug 3, 5:31 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan119 min
Aug 3, 6:51 PM EDTRiver Flood WarningCTPBlair, Huntingdon9 hr
Aug 3, 7:03 PM EDTAreal Flood AdvisoryCTPLancaster, York117 min
Aug 3, 7:37 PM EDTAreal Flood AdvisoryCTPLebanon113 min
Aug 3, 7:47 PM EDTAreal Flood AdvisoryCTPClinton118 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.